Alert archive / Illinois / Flash Flood Warnings in 2002
Flash Flood Warning 25, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 12, 2002, 8:08 PM CDT for 7 counties in Illinois; Bollinger County, Cape Girardeau County, Perry County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2002, 8:08 PM CDT (01:08 UTC)
- Expired
- May 13, 2002, 2:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Franklin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Perry County, IL, Union County, IL, Williamson County, IL, Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO
The radar
The Paducah radar (KPAH), 98 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 130108
FFWPAH
ILC055-077-081-087-145-181-199-MOC017-031-157-130700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
808 PM CDT SUN MAY 12 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BOLLINGER COUNTY IN SOUTHEAST MISSOURI
CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI
PERRY COUNTY IN SOUTHEAST MISSOURI
FRANKLIN COUNTY IN SOUTHERN ILLINOIS
JACKSON COUNTY IN SOUTHERN ILLINOIS
JEFFERSON COUNTY IN SOUTHERN ILLINOIS
JOHNSON COUNTY IN SOUTHERN ILLINOIS
PERRY COUNTY IN SOUTHERN ILLINOIS
UNION COUNTY IN SOUTHERN ILLINOIS
WILLIAMSON COUNTY IN SOUTHERN ILLINOIS
* UNTIL 200 AM CDT
* AT 755 PM CDT...HEAVY RAINFALL...ESTIMATED BY RADAR BETWEEN ONE TO
ONE AND ONE HALF AN INCH AN HOUR...WAS OCCURRING WITH THE LEADING
EDGE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.
AT 737 PM CDT ...SKYWARN SPOTTERS RELAYED THAT WATER WAS OVER ROUTE
4 NEAR CAMPBELL HILL IN NORTHWEST JACKSON COUNTY ILLINOIS. IN
ADDITION...SPOTTERS REPORTED FLOODING ALONG ROUTE 127 IN
PINCKNEYVILLE ILLINOIS AT 751 PM CDT.
* ADDITIONAL HEAVY RAINFALL...AVERAGING BETWEEN ONE TO THREE INCHES
CAN BE EXPECTED TO DEVELOP OR CONTINUE ACROSS THE WARNED COUNTIES
THROUGH MIDNIGHT. DUE TO TORRENTIAL NATURE OF THE RAINFALL...MANY
SMALL CREEKS...LOW LYING AREAS AND SOME SECONDARY ROADS WILL FLOOD
QUICKLY. THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED TO
REDEVELOP AND MOVE OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS
AGAIN...ESPECIALLY NORTH OF A LINE FROM MARBLE HILL AND CAPE
GIRARDEAU MISSOURI...ONWARD TO ANNA AND VIENNA ILLINOIS.
* LOCATIONS IN THE WARNING INCLUDE...
ANNA...AVA...BENTON...BLUFORD...CAMBRIA...CARBONDALE...CARTERVILLE...
CHRISTOPHER...COBDEN...CRAINVILLE...CREAL SPRINGS...DE SOTO...
DONGOLA...DU QUOIN...ELKVILLE...ENERGY...GOREVILLE...GRAND TOWER...
HERRIN...HURST...JOHNSTON CITY...JONESBORO...MARION...MOUNT VERNON...
MURPHYSBORO...PINCKNEYVILLE...PITTSBURG...ROYALTON...SESSER...
TAMAROA...THOMPSONVILLE...VALIER...VIENNA...WEST CITY...WEST
FRANKFORT...WILLISVILLE...WOODLAWN...ZEIGLER...ALTENBURG...CAPE
GIRARDEAU...DELTA...GORDONVILLE...JACKSON...MARBLE HILL AND
PERRYVILLE
IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.
LAT...LON 3821 8959 3820 8915 3848 8915 3849 8871
3761 8872 3760 8871 3735 8873 3735 8946
3716 8976 3713 8997 3707 8996 3709 9024
3730 9023 3733 9015 3763 9015 3786 8997
3789 8984 3782 8969 3796 8960What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:44 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, May 12, 2:44 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 12 2002
PRIMARY FOCUS REMAINS THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TONIGHT. RADAR AND SATELLITE IMAGES CONTINUE TO INDICATE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDWEST.
WILL RAISE POPS TO 100 PERCENT AREA-WIDE TONIGHT. AVN CONTINUES TO
HINT AT THE DEVELOPMENT OF A SURFACE WAVE OF LOW PRESSURE ALONG THE
FRONT TONIGHT. THIS COMBINED WITH WARM MOIST AIR LIFTED OVER THE
BOUNDARY WILL KEEP THE THREAT FOR HEAVY RAIN IN PLACE. ONE TO AS
MUCH AS THREE INCHES OF RAIN IS ANTICIPATED BEFORE THE PRECIPITATION
COMES TO AN END EARLY MONDAY MORNING...SO WILL MAINTAIN THE FLOOD
WATCH FOR THE ENTIRE AREA TONIGHT AND MONDAY MORNING. SEVERE THREAT
LOOKS MARGINAL GIVEN THE LACK OF A FOCUSING MECHANISM AT THE ONSET
OF THE ACTIVITY...IN ADDITION TO MARGINAL SURFACE-BASED INSTABILITY
AND RELATIVELY WARM FREEZING LEVELS. IF ANYTHING DOES GO SEVERE...
BELIEVE MAIN THREAT WILL BE ISOLATED LARGE HAIL.
BY MONDAY MORNING...THE COLD FRONT IS PROGGED EAST OF THE AREA.
HOWEVER...WILL KEEP A MENTION OF SHOWERS IN THE MORNING OVER MAINLY
CENTRAL AND EASTERN COUNTIES. CLEARING WILL ENSUE THROUGH THE COURSE
OF THE DAY INTO MONDAY NIGHT AS HIGH PRESSURE AND DRIER AIR FILTERS
IN. TUESDAY AND WEDNESDAY STILL LOOK DRY. LATEST 12Z AVN TRIES TO
BRUSH THE AREA WITH SHOWER ACTIVITY ON THURSDAY...BUT WILL HOLD OFF
FOR NOW GIVEN THE SLIGHTLY MORE NORTHWARD SURFACE LOW/FRONTAL
POSITION PROGGED BY THE LATEST MRF/CANADIAN/ECMWF MODELS. WILL
MAINTAIN CHANCE WORDING FOR FRIDAY AND SATURDAY AS ANOTHER VIGOROUS
STORM SYSTEM INFLUENCES THE AREA.
OVERALL...CURRENT FORECAST IS ON TRACK AND WILL MAKE MINIMAL CHANGES
TO THE OFFICIAL GRIDDED DATABASE. GENERALLY FOLLOWED A BLEND OF
FWC/MAV NUMBERS FOR THE FIRST TWO PERIODS...AND CLOSELY FOLLOWED
MAV/MEX GUIDANCE THEREAFTER.
.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA FOR TONIGHT
AND EARLY MONDAY.
PRESLEYIn the hours before
Special weather statement, May 12, 6:30 PM CDT, 1 hour 38 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 630 PM CDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH 293 IS IN EFFECT UNTIL 1100 PM CDT FOR PARTS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA... THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN SOUTHEAST MISSOURI... PERRY...WAYNE...BOLLINGER...AND CAPE GIRARDEAU. IN SOUTHERN ILLINOIS... JEFFERSON...WAYNE...EDWARDS...WABASH...PERRY...FRANKLIN...HAMILTON... WHITE...JACKSON...WILLIAMSON...SALINE...GALLATIN...UNION...JOHNSON... POPE...AND HARDIN. IN SOUTHWEST INDIANA... GIBSON...POSEY...AND VANDERBURGH. A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING. AHEAD OF THIS FRONT...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO PUSH ACROSS THE WATCH AREA. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BOTH LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE READY TO TAKE IMMEDIATE ACTION IN THE EVENT A SEVERE THUNDERSTORM APPROACHES OR A WARNING IS ISSUED. IF YOU OBSERVE SEVERE WEATHER...PLEASE ENSURE YOUR REPORTS ARE RELAYED TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR CALLED DIRECTLY INTO THE SPOTTER HOTLINE.
Local storm report, May 12, 7:29 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
729 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0704 PM BREWER MO 0.75 INCH HAIL
05/12/02 PERRY REPORTED BY LAW
ENFORCEMENT
0709 PM LITHIUM MO WIND DAMAGE
05/12/02 PERRY TREES DOWN
REPORTED BY
PERRY COUNTY SHERIFFS
OFFICE
0728 PM 2S CAMPBELL HILL IL 0.75 INCH HAIL
05/12/02 JACKSON REPORTED BY TRAINED
SPOTTERS
0730 PM CAMPBELL HILL IL WIND DAMAGE
05/12/02 JACKSON TREES DOWN REPORTED BY
TRAINED SPOTTERSLocal storm report, May 12, 7:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0749 PM 1W HURST IL 0.88 INCH HAIL
05/12/02 WILLIAMSON REPORTED BY TRAINED
SPOTTERS
0750 PM CARBONDALE IL 0.75 INCH HAIL
05/12/02 JACKSON REPORTED BY TRAINED
SPOTTERS
0755 PM 3S CARBONDALE IL 1.00 INCH HAIL
05/12/02 JACKSON REPORTED BY TRAINED
SPOTTERSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:08 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 67 min |
| May 12, 7:24 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 51 min |
| May 12, 7:37 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 68 min |
| May 12, 10:41 PM CDT | Flash Flood Warning | PAH | Edwards, Wabash, Wayne | 3 hr |
| May 12, 11:06 PM CDT | Flash Flood Warning | PAH | Pope | 3 hr |
| May 13, 12:16 AM CDT | Flash Flood Warning | PAH | Alexander, Massac, Pulaski | 4 hr |
| May 13, 1:56 AM CDT | Flash Flood Warning | PAH | Union | 4 hr |
| May 13, 2:11 AM CDT | Flash Flood Warning | PAH | Edwards, Wabash, Wayne | 4 hr |
| May 12, 10:52 PM CDT | Flash Flood Warning | PAH | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2002Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.